Alert archive / California / Gale Watches in 2022

Gale Watch 13, NWS Eureka, CA

April 18, 2022

NWS Eureka, CA issued this gale watch at Apr 18, 2022, 9:11 PM PDT. It took effect at Apr 20, 2022, 3:00 AM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 18, 2022, 9:11 PM PDT (04:11 UTC)
In effect from
Apr 20, 2022, 3:00 AM PDT
Expired
Apr 19, 2022, 2:46 AM PDT
In force
Issued by
NWS Eureka, CA

The text

As transmitted.

291 
WHUS76 KEKA 190411
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
911 PM PDT Mon Apr 18 2022

PZZ450-191215-
/O.EXP.KEKA.SE.W.0017.000000T0000Z-220419T0400Z/
/O.NEW.KEKA.SC.Y.0047.220419T0411Z-220419T1000Z/
/O.NEW.KEKA.GL.A.0013.220420T1000Z-220420T2200Z/
Pt St George to Cape Mendocino out 10 nm-
911 PM PDT Mon Apr 18 2022

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 AM PDT TUESDAY...
...GALE WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY
AFTERNOON...

* WHAT...For the Small Craft Advisory, seas 7 to 9 feet. For the 
  Gale Watch, south winds 20 to 30 kt with gusts up to 40 kt and 
  seas 8 to 10 feet possible.

* WHERE...Pt St George to Cape Mendocino out 10 nm.

* WHEN...For the Small Craft Advisory, until 3 AM PDT Tuesday. 
  For the Gale Watch, from late Tuesday night through Wednesday 
  afternoon.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

PZZ470-191215-
/O.EXP.KEKA.SE.W.0017.000000T0000Z-220419T0400Z/
/O.EXA.KEKA.SC.Y.0046.000000T0000Z-220419T1000Z/
/O.NEW.KEKA.GL.A.0013.220420T1000Z-220420T2200Z/
Pt St George to Cape Mendocino 10 to 60 nm-
911 PM PDT Mon Apr 18 2022

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 AM PDT TUESDAY...
...GALE WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY
AFTERNOON...

* WHAT...For the Small Craft Advisory, seas 8 to 10 feet. For 
  the Gale Watch, south winds 25 to 35 kt with gusts up to 45 kt 
  and seas 9 to 12 feet possible.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...For the Small Craft Advisory, until 3 AM PDT Tuesday. 
  For the Gale Watch, from late Tuesday night through Wednesday 
  afternoon.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

PZZ455-191000-
/O.EXP.KEKA.SC.Y.0046.000000T0000Z-220419T0400Z/
/O.NEW.KEKA.SC.Y.0047.220419T0411Z-220419T1000Z/
Cape Mendocino to Pt Arena out 10 nm-
911 PM PDT Mon Apr 18 2022

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 AM PDT TUESDAY...

* WHAT...Seas 6 to 8 feet.

* WHERE...Cape Mendocino to Pt Arena out 10 nm.

* WHEN...Until 3 AM PDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ475-191000-
/O.CON.KEKA.SC.Y.0046.000000T0000Z-220419T1000Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
911 PM PDT Mon Apr 18 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT
TUESDAY...

* WHAT...Seas 7 to 9 feet.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...Until 3 AM PDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
1 follow-up statement
746 
WHUS76 KEKA 190946
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
246 AM PDT Tue Apr 19 2022

PZZ450-191800-
/O.EXP.KEKA.SC.Y.0047.000000T0000Z-220419T1000Z/
/O.NEW.KEKA.SC.Y.0048.220420T0400Z-220420T1000Z/
/O.UPG.KEKA.GL.A.0013.220420T1000Z-220420T2200Z/
/O.NEW.KEKA.GL.W.0017.220420T1000Z-220420T2200Z/
Pt St George to Cape Mendocino out 10 nm-
246 AM PDT Tue Apr 19 2022

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 3 AM
PDT WEDNESDAY...
...GALE WARNING IN EFFECT FROM 3 AM TO 3 PM PDT WEDNESDAY...

* WHAT...For the Gale Warning, south winds 20 to 30 kt with 
  gusts up to 45 kt and seas 7 to 11 feet expected. For the 
  Small Craft Advisory, southeast winds 10 to 20 kt with gusts 
  up to 30 kt and seas 6 to 8 feet expected.

* WHERE...Pt St George to Cape Mendocino out 10 nm.

* WHEN...For the Gale Warning, from 3 AM to 3 PM PDT Wednesday. 
  For the Small Craft Advisory, from 9 PM this evening to 3 AM 
  PDT Wednesday.

* IMPACTS...Strong winds will cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ470-191800-
/O.EXP.KEKA.SC.Y.0046.000000T0000Z-220419T1000Z/
/O.NEW.KEKA.SC.Y.0048.220420T0400Z-220420T1000Z/
/O.UPG.KEKA.GL.A.0013.220420T1000Z-220420T2200Z/
/O.NEW.KEKA.GL.W.0017.220420T1000Z-220420T2200Z/
Pt St George to Cape Mendocino 10 to 60 nm-
246 AM PDT Tue Apr 19 2022

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 3 AM
PDT WEDNESDAY...
...GALE WARNING IN EFFECT FROM 3 AM TO 3 PM PDT WEDNESDAY...

* WHAT...For the Gale Warning, south winds 25 to 35 kt with 
  gusts up to 45 kt and seas 10 to 13 feet expected. For the 
  Small Craft Advisory, south winds 15 to 25 kt with gusts up to 
  30 kt and seas 7 to 9 feet expected.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...For the Gale Warning, from 3 AM to 3 PM PDT Wednesday. 
  For the Small Craft Advisory, from 9 PM this evening to 3 AM 
  PDT Wednesday.

* IMPACTS...Strong winds will cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ455-191800-
/O.EXP.KEKA.SC.Y.0047.000000T0000Z-220419T1000Z/
/O.NEW.KEKA.SC.Y.0048.220420T0400Z-220420T1000Z/
/O.NEW.KEKA.GL.W.0017.220420T1000Z-220420T2200Z/
Cape Mendocino to Pt Arena out 10 nm-
246 AM PDT Tue Apr 19 2022

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 3 AM
PDT WEDNESDAY...
...GALE WARNING IN EFFECT FROM 3 AM TO 3 PM PDT WEDNESDAY...

* WHAT...For the Gale Warning, southeast winds 20 to 30 kt with 
  gusts up to 45 kt and seas 8 to 10 feet expected. For the 
  Small Craft Advisory, southeast winds 10 to 20 kt with gusts 
  up to 25 kt and seas 5 to 8 feet expected.

* WHERE...Cape Mendocino to Pt Arena out 10 nm.

* WHEN...For the Gale Warning, from 3 AM to 3 PM PDT Wednesday. 
  For the Small Craft Advisory, from 9 PM this evening to 3 AM 
  PDT Wednesday.

* IMPACTS...Strong winds will cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ475-191800-
/O.EXP.KEKA.SC.Y.0046.000000T0000Z-220419T1000Z/
/O.NEW.KEKA.SC.Y.0048.220420T0400Z-220420T1000Z/
/O.NEW.KEKA.GL.A.0014.220420T1000Z-220420T2200Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
246 AM PDT Tue Apr 19 2022

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 3 AM
PDT WEDNESDAY...
...GALE WATCH IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY
AFTERNOON...

* WHAT...For the Small Craft Advisory, southeast winds 10 to 20 
  kt with gusts up to 25 kt and seas 6 to 9 feet expected. For 
  the Gale Watch, south winds 20 to 30 kt with gusts up to 40 kt 
  and seas 9 to 11 feet possible.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...For the Small Craft Advisory, from 9 PM this evening to 
  3 AM PDT Wednesday. For the Gale Watch, from late tonight 
  through Wednesday afternoon.

* IMPACTS...Strong winds can cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this gale watch went out at Apr 18, 3:01 PM PDT, 6 hours 10 minutes earlier.

Area forecast discussion, Apr 18, 3:01 PM PDT, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
301 PM PDT Mon Apr 18 2022

.SYNOPSIS...Gusty winds will continue through late this afternoon
across exposed ridges and coastal areas. Widespread rainfall will
continue to spread across the area into the evening, with showers
persisting into Tuesday. Another round of gusty south winds and
widespread beneficial rain will occur on Wednesday, with
additional showers and locally heavy mountain snow occurring on
Thursday. Drier weather and warmer temperatures are expected by
the weekend.

&&

.DISCUSSION...Southerly winds continue to be quite gusty across
the N half of the area, and the Wind Advisory was extended until 5
PM. A narrow band of heavy showers along the approaching front is
making its way inland along the North Coast. There appeared to be
several bowing segments in the line of convection, and a Marine
Weather Statement and a Special Weather Statement for adjacent
land areas were issued for gusty, shifting winds and the potential
for some small hail. Snow totals in portions of the Trinity Alps
will 6 to 8 inches in isolated backwoods locations, but little to
no accumulation is expected in the more populated or traveled
areas. Locally heavy rainfall rates will occur along the frontal
band, but only localized minor flooding in poor drainage areas is
expected.

A low pressure trough off the Pacific NW coast will lift NE and
fill tonight. Widespread rain and high elevation snow will
continue to spread across the area this afternoon and evening,
with showers lingering into Tuesday.

After a brief break in the weather late Tuesday, another trough will
dig into the area. This system will be a bit colder and wetter, with
the potential for advisory-level mountain snows, particularly near
Scott Mountain Pass. Rain from this system and the lingering showers
afterward will range from nearly 3 inches across inland the Del
Norte interior terrain to around three quarters of an inch across
southern Lake and Mendocino counties. More gusty winds are
expected with this system. Winter weather and wind products will
likely be issued by the midnight shift or Tuesday's day shift.

Drier and warmer weather is anticipated for the weekend as a high
pressure ridge builds over the area. /SEC

&&

.AVIATION...Ahead of an approaching cold front, an influx of
mostly VFR clouds moved over the North Coast this morning.
Prefrontal accelerated southerly winds frequently reached over 40
MPH impacting the DEl Norte Coast...and especially CEC.
Additionally, a possible flight hazard of mainly directional LLWS
may have been somewhat burdensome until the afternoon frontal
passage. Across interior Mendocino, a brief period of MVFR Cigs
developed and was reported at UKI.

The cold front moved over CEC about 1343 LST as reported by a
special ASOS report. At that time Rain/Shower intensities increased
and VIS rapidly decreased with Cig dropping into MVFR.  Along the
front, winds rapidly increased and possibly cause a significant
flight hazard. The front will continue to move SSE through the rest
of the afternoon and evening. Conditions will taper this evening
before a post frontal trough swings across the region early tuesday.
/TA

&&

.MARINE...Gales force southerly winds will continue across the
northern waters through early this evening. A strong line of heavy
showers is moving into nearshore this afternoon, and accompanied for
small hail and gusty winds. The Crescent City and Eel River Buoys
reported wind gusts up to 42 kts ahead of this line of showers along
of the cold front. Have to extend the Gale Warning for the northern
waters through 5PM. Meanwhile, high-end advisory level winds are
over the southern waters, though some isolated gale force wind gusts
have developed around Cape Mendocino. Winds weaken across all zones
to just below advisory levels this evening and overnight and persist
through Tuesday. Another front looks to approach Wednesday, possibly
ramping southerlies back up to Gale Force once again. Winds then
significantly weaken in the back half of this week.

Seas will remain very steep and hazardous across the northern waters
through tonight. Buoys north of Cape Mendocino are already reporting
combined seas up to 12 foot. A Hazardous Seas Warning is in place
for the northern waters zone. Seas for the next couple of days will
be primarily composed of locally generated southerlies and fresh
west swell. Current guidance is indicating the locally southerly
wind field associated with the next front on Wednesday will stretch
a little farther to our south, which should help increase the fetch
and the local wave generation response...so currently expecting
larger southerly seas with this next system even though local wind
speeds look similar to today's front. Additionally, the fetch in the
cold sector of midweek's system out in the NEPAC is forecasted to
elongate then follow building seas from the Aleutians during
Tuesday...possibly bringing another solid west swell. Current
numbers looking like a peak of 15 ft at 16 seconds from 280 deg
Thurs night. Another low looks to speed across this section of the
NEPAC later this week, possibly sending us another WNW swell this
weekend.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory until 5 PM this afternoon for CAZ101>107.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Gale Warning until 5 PM this afternoon for PZZ450-470.
     Hazardous Seas Warning until 9 PM this evening
      for PZZ450-470.
     Small Craft Advisory until 9 PM this evening for PZZ455.
     Small Craft Advisory until 3 AM Tuesday for PZZ475.

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Apr 18, 3:00 PM PDT, 6 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
300 PM PDT Mon Apr 18 2022

CAZ108>115-192200-
Southern Trinity-Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-Southern Lake-
300 PM PDT Mon Apr 18 2022

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ101>107-192200-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-
300 PM PDT Mon Apr 18 2022

...WIND ADVISORY IN EFFECT UNTIL 5 PM THIS AFTERNOON...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Wind Advisory is in effect until 5 PM this afternoon. Locally
heavy rainfall rates are possible through the evening hours resulting
in minor flooding of poor drainage areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

More locally heavy rainfall is possible from Wednesday through
Thursday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 9:11 PM PDTSmall Craft AdvisoryEKA6 hr
Apr 19, 2:46 AM PDTGale WatchEKA12 hr
Apr 19, 2:46 AM PDTGale WarningEKA36 hr
Apr 19, 2:46 AM PDTSmall Craft AdvisoryEKA24 hr
Apr 19, 5:53 AM PDTWind AdvisoryEKADel Norte, Humboldt36 hr
Apr 19, 2:17 PM PDTWinter Storm WarningEKA27 hr

Nearby

Gale Watches in California, 2022Every gale watch in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.